Dec 28, 2010
Dear Dr, I have been having this continous cough for two months now. I started off in November and i was prescribed amoxylin (didn't help),after a week i started Erdosteine(ectrin) and Nexium which helped suppressing the cough and the shortness of breath which sometimes led to vomiting in the night. But this left me with lots of phlegm that was irritating my throat forcing me to clear (or cough up)every ten mins or so. THen I my Dr prescribed me wiht Dextromethophan and Cefaclor which did't clear the phlegm at all. But at this juncture, the cough was gone. Now after partying overnight for two days, my cough is back again and sometimes I get shortness of breath. I am HIV positive with undetected viral load. I don't smoake. I drink very occassionally. All this time, I had no nightsweats, no fever, no blood on cough, no tiredness (i actually workout). The Dr said I may have reflux, and I have no asthma (by judging from the non-wheezing of lungs), my lungs are clear (from xray). But now i'm getting a bit worried that the cough is back again, and i'm wondering if it could be TB? Please help. It makes me really tired coughing all the time and now also my nose is a bit drippy. Please help
| Response from Dr. McGowan
A chronic cough may be caused by many things. Reflux was a good thought since you do not decribe other symptoms such as sweats or bloody sputum or weight loss which usually go along with TB. A TB test such as a PPD skin test or a Quanteferon could be done. Since you have no pneumonia or fluid around the lungs would make TB very unlikley.
Although you have HIV you didn't mention your CD4 count...if it were less than 200 and the cough/shortness of breath were with exertion, then PCp would be considered.
If you are in the Soutwest USA coccidiomycosis might be a possibility, or other fungal illness from the region you live.
Also if you are on an ACE Inhibitor (Enalapril (Vasotec/Renitec), Ramipril (Altace/Tritace/Ramace/Ramiwin), Quinapril (Accupril) Perindopril (Coversyl/Aceon), Lisinopril (Listril/Lopril/Novatec/Prinivil/Zestril), Benazepril (Lotensin)for high blood pressure or heart disease or protein in the urine, these drugs can cause a chronic hacking cough.
Another very likley cause would be allergic rhinitis/chronic sinusitis, especially since your chest x-ray is negative. With HIV the body can develop an imbalance in the immune system which can cause increase in reaction to environmental exosures (dust, pollens, etc), these can trigger increase in phlegm, congestion and cough. The treatment is antihistamines, decongestants, mucilytics. Sometimes an allergist is best able to handle these conditions. They require a multi-pronged approach with antihistamines and nasal sprays.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Itchy Skin After Touching Skin Sign Of HIV AIDS
- Pain In Penis After Touching Dried Semen What Are The Chances Of HIV
- Sinus Infection After Licking Vagina Worried I Have HIV
- Sore Testicles After Giving Handjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.